Bad Medicine

Heartland teens have started a new fad, drinking cough syrup to get high. Many kids say the trend is influenced by a song out by the rap group 3-Six Mafia. It's titled "Sippin' the Syrup" and pushes drinking cold medicine to feel high and even pass out! The teens we talked to say their friends think, "it's cool and if others are doing they should be too."

Experts say this could turn deadly and parents should watch their kids for signs of addiction. If they appear to be lethargic and sleepy most of the time, there may be a problem. They say it will not make the teens hyper at all. Also, they warn that this medicine can become very addictive and if your teen has a problem with the drug it should be obvious.

Many of the teens Heartland News talked to say they know several other teens who've had car accidents after drinking cough syrup. And one Cape Girardeau pharmacist says this is only the beginning, if kids mix the syrup with alcohol and other drugs it could turn deadly.

Several police departments in the Heartland are aware of this growing fad but say they haven't had any reports if any on kids overdosing on the cough medicine.